Alert archive / Illinois / Tornado Warnings in 2004
Tornado Warning 48, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Jul 5, 2004, 4:52 PM CDT for Kankakee County, Will County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 4:52 PM CDT (21:52 UTC)
- Expired
- Jul 5, 2004, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Kankakee County, IL, Will County, IL
The radar
The Chicago radar (KLOT), 43 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 052152 TORLOT ILC091-197-052230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 452 PM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... KANKAKEE COUNTY IN NORTHEAST ILLINOIS SOUTHERN WILL COUNTY IN NORTHEAST ILLINOIS * UNTIL 530 PM CDT * AT 452 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM NEAR 2 MILES NORTH OF BONFIELD...MOVING NORTHEAST AT 10 MPH. * THE STORM WILL BE NEAR... MANTENO AROUND 530 PM CDT. DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW. GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY PIECE OF FURNITURE. LAT...LON 4120 8818 4108 8803 4126 8773 4137 8797 $$ MARSILI
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 5, 3:15 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 5, 3:15 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT MON JUL 5 2004 .DISCUSSION FOR AFTERNOON ZONES/GRIDS: MAIN WX PROBLEM THIS AFTN CONCERNS ANTICIPATED DVLPMT OF TSTMS. CURRENT VIS SATLT TRENDS SHOW ELEVATED CONVECTION DVLPG IN ARC FROM NRN IA-NWRN IL...ALG AND JUST N OF SFC BOUNDARY. STGST DVLPMT IS OVR NRN IA WHERE DEEP LYR MOIST CONVERGENCE IS STRONGEST. THIS AREA FCST WELL ON 700 MB OMEGA FIELD FROM 12Z GFS RUN. AREA IS FCST TO MOVE E-ENEWD INTO WI OVERNIGHT. HOWEVER...ADDITIONAL TSTM DVLPMT EXPECTED ACRS SWRN IA/NRN MO NXT FEW HRS AS STG MID LVL CIRCULATIION EVIDENT OVR SWRN IA LIFTS NEWD. THIS IS THE ACTIVITY THAT SHOULD MOVE INTO FA THIS LATER THIS EVENING. AREA WILL LIKELY GET DRY SLOTTED AS MID LVL TROF AXIS MOVES THRU AND MAIN AREA OF PCPN LIFTS N AND E OF AREA. HOWEVER...WILL KEEP POPS IN FOR TUES INTO TUES EVENING AS PER MOS GUID. AS UPR SYS MOVES N OF FA ON TUES...ASSD COLD POOL MAY BE SUFFICIENT TO ALLOW SCT INSTABILITY SHWRS/TSTMS TO DVLP AGAIN. EFFECTIVE COLD FROPA EXPECTED TUES AFTN-EVE WITH SIG AMS CHG TUES NGT. GFS SHOWS 1000-500 MB THKNS DROP OF ARND 100 M WITH DECENT LO LVL COLD ADVECTION. COLD ADVECTION TO CONT MOST OF WED AS WELL AND INSTABILITY SHWRS COULD DVLP AGAIN WED AFTN...BUT THIS LOOKS MOST LIKELY TO N OF FA SO WILL NOT MENTION FOR NOW. SFC RIDGE AXIS THEN FCST TO MOVE THRU ON THUR. AS THIS FEATURE MOVES E OF AREA BY FRI...MORE SUMMERLIKE CONDS TO RETURN. BY WEEKEND...BROAD H5 RIDGE FCST TO BUILD OVR SRN U.S. SUGGESTING ONSET OF MORE TROPICAL REGIME DURG EXTENDED PERIOD...WITH SEASONABLY WARM TEMPS AND NOTABLE INCRS IN HUMIDITY. GFS/MRF HAS AREA ALG PERIPHERY OF THIS RIDGE SO WILL GO A LTL ABV CLIMO AND EXPECT WARM HUMID DAYS WITH MUGGY NIGHTS OVR WEEKEND AND INTO NXT WEEK...WITH A DAY-TO-DAY CHC OF AN AFTN TSTM. MERZLOCK && .AVIATION... 18Z TAFS...SFC HEATING ALLOWING ENUF MIXING DOWN OF DRIER AIR TO ERODE AWAY ST ACROSS FAR NE IL INTO SE WI EXC NEAR LK FM CIH NWRD WHERE NERLY BL FLO OFF LK MI KEEPING SFC TEMPS IN 60S. NRN EXTENT OF TSRA ACROSS E CNTRL IL INTO SWRN IND IS ABOUT DNV...AND NOT EXPECTED TO REACH MUCH FURTHER N AS IS UNDER MID/UPR RDG AXIS ATTM SO SHUD START TO TURN SLGTLY SEWRD. WK ECHOES EXTEND NWWRD S OF QUAD CITIES INTO IA ALONG/N OF WMNFT THO VIS SAT INDICATES LTL CONVECTIVE DVLPMNT AS BOTH BEST LO LVL CONVERGENCE AND UPR SUPPORT FURTHER W IN IA. INCREASING CONVERGENCE AND LIFT TO SPREAD E ALONG WMFNT INTO NRN IL THIS EVE AS SHRTWV LIFTS ACROSS IA BUT STILL MAIN AREA OF TSRA TO MOVE NEWRD MAINLY TO NW AND N OF TERMINALS. BEST TIME FRAME FOR TSRA 04Z-07Z WITH GREATEST UVV/ISENTROPIC UPGLIDE AS WMFNT APPROACHES. TRS && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Jul 5, 11:45 AM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1145 AM CDT MON JUL 5 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -061100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 1145 AM CDT MON JUL 5 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHERN ILLINOIS AND MOST OF NORTHWEST INDIANA FOR TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND SOUTH OF INTERSTATE 80. A DEEPENING LOW PRESSURE CENTER OVER WESTERN IOWA WILL MOVE NORTHEAST INTO CENTRAL WISCONSIN TONIGHT. THE CIRCULATION AROUND THIS SYSTEM WILL ENHANCE A PUSH OF WARM...MOIST AIR OVER A RETREATING FRONTAL BOUNDARY WHICH LIES ACROSS NORTHERN ILLINOIS AND INDIANA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER IOWA THIS AFTERNOON AND THEN PROPAGATE EASTWARD ACROSS NORTHERN ILLINOIS...REACHING NORTHWEST INDIANA BY MIDNIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL. AS MID LEVEL WINDS INCREASE THIS AFTERNOON AND EVENING..A FEW SUPERCELL STRUCTURES MAY DEVELOP..ESPECIALLY THIS EVENING ALONG AND JUST NORTH OF THE RETREATING SURFACE FRONT. INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON OVER EASTERN IOWA...WITH ACTIVITY SPREADING EASTWARD INTO ILLINOIS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS AN ONGOING CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY. SOME SEVERE STORMS MAY BE ONGOING OVER EASTERN PORTIONS OF THE OUTLOOK AREA...GENERALLY EAST OF A CHICAGO TO PONTIAC LINE. THUNDERSTORMS ARE ALSO POSSIBLE AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING...PROBABLY AFTER 600 PM. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-051100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 1145 AM CDT MON JUL 5 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHERN LAKE MICHIGAN TONIGHT. A DEEPENING LOW PRESSURE CENTER OVER WESTERN IOWA WILL MOVE NORTHEAST INTO CENTRAL WISCONSIN TONIGHT. THE CIRCULATION AROUND THIS SYSTEM WILL ENHANCE A PUSH OF WARM...MOIST AIR OVER A RETREATING FRONTAL BOUNDARY WHICH LIES ACROSS NORTHERN ILLINOIS AND INDIANA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER IOWA THIS AFTERNOON AND THEN PROPAGATE EASTWARD ACROSS NORTHERN ILLINOIS...REACHING LAKE MICHIGAN BY MIDNIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY DOWNPOURS AND FREQUENT LIGHTNING. STRONGER STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS. DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING. THUNDERSTORMS ARE POSSIBLE AGAIN ABOUT SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) MERZLOCK
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:07 PM CDT | Tornado Warning | LOT | DeKalb, LaSalle, Lee | 33 min |
Nearby
Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.